• Chemo Side Effects

    Asked by natplays on Monday, April 15, 2013

    Chemo Side Effects

    I am my sister's caregiver, and so far she has had 2 rounds of taxol and someother drug(dont recall the name). Her side effects have been minimal. She just feels alittle nausea and weakness. My questions is this...as the treatment goes on..will the side effects worsen?

    10 Answers from the Community

    10 answers
    • Nancebeth's Avatar

      My side effects were cumulative. They got a lot worse by session 6 (my last one). However, I had different chemo. From what I understand from talking to other folks and talking with my oncology nurses, they effects do get worse as the sessions wear on, but some people still dont have a lot of bad side effects. Hoping your sister is one of them!

      over 3 years ago
    • carm's Avatar

      I am an oncology nurse that specializes in gyne cancers and I assume your sister is on Carboplatin and Taxol as it is the gold standard of care for most gyne cancers. If that is the case and the other drug is Carbo, many here will be able to answer that and there are many here with the same diagnosis. I will tell you that Carbo is not dosed in the same manner as most chemotherapies. It is dosed using the Area Under the Curve (AUC) calculation which is based on your sisters creatinine level and her height and weight as well as blood tests so the dose might not be the same each time. Good luck and I am sure the kind people here will be able to answer this question for you, Carm RN.

      over 3 years ago
    • lchapman2000's Avatar

      I did experience more side effects as my treatment progressed. I developed Tachycardia with Carbo. I had two cycles of 3 rounds of chemo with radiation sandwiched in between. By the third round of chemo in each cycle my heart was not regulated and I had to see a cardiologist. It took a while but it was straightened out. I was so tired by the end of all of my treatment but as I stated I also had radiation so I don't know how much the radiation played into my fatigue. I am also a single mom to a preteen and still managed her day-to-day care while undergoing treatment. So, I think it took all I had to keep us going. I do know that the effects are cumulative. Both my doctor and the oncology nurse to me this and to expect the drugs to build up in my system over time and to expect the side effects to linger for months after the treatment ends. It was bearable for me. The cardiac problems scared me. However, I was never in a great deal of pain or nauseated. Food never tasted quite right. My appetite was low. I forced myself to eat and drink even though I had little desire to. I wish your sister the best on her journey.

      over 3 years ago
    • Ivy's Avatar

      I found that I was weaker with side effects from each of the 6 chemo treatments that I had. So by the time I was finished, I was overall not functioning very well--didn't feel competent to drive, walk very far, out-of-breath going up stairs, had trouble focusing my eyes to read much, etc. One possible side effect that usually isn't warned about is that these drugs can cause some depression and anxiety, which can also be a result of diagnosis, so try to watch out for that. Bone pain and peripheral neuropathy were cumulative, and I'm still dealing with neuropathy 8 months later, although the level appears to be a little less noticeable now. Also, sometimes each chemotherapy treatment, although given the same chemo drugs at the same dosage, would produce different side effects. After one treatment, I needed an ultrasound and chest x-ray to rule out dangerous possible side effects, and after another I had severe dermatological problems that didn't clear up until I was finished. So it's really hard to predict, but try to be prepared for how varied it can be each time. I took carboplatin and taxol, at the maximum doses except for the last treatment, which was reduced by 20% due to lowered levels on some of the blood tests. All of that said, I made it through this ordeal and now feel much, much better, and hopefully, so will your sister.

      over 3 years ago
    • BuckeyeShelby's Avatar

      I'm the other side of the coin. I was on Taxol & Carboplatin, & my diagnosis was also endometrial cancer. By far, the worse for me was the first one. I had severe leg pain, and since I wasn't expecting it, I couldn't get ahead of it. It lasted about 3 days. Very little nausea throughout. Did have fatigue (STILLL have fatigue...). Throughout my 6 rounds, the only other problem was my 2nd to last, when the taxol IV leaked -- I had a large burn on my arm and the area is still a bit numb, even though that was back in December. I hope your sister's journey through side effects is more like mine, where it didn't get any worse. The best to you both.

      over 3 years ago
    • ColoradoCathy's Avatar

      Possibly. It is different for everybody. I had 6 rounds of taxol and carboplatium and seemed to have less side effects as time went on. I think my body adjusted to the fatigue and muscle aches. Is her your sister taking anti-nausea drugs? I hope so and if not she should talk to her oncologist about her nausea, in fact she should talk to him/her anyway. I took anti-nausea drugs for 3 days after chemo and never lost my appetite. Good luck to you and your sister.

      over 3 years ago
    • HeidiJo's Avatar

      I hear that everybody is different, my side effects worsened with each chemo, my dad's side effects didn''t start until after all his treatrments ended, very strange. So just take it one treatment and one day at a time

      over 3 years ago
    • anskysue's Avatar

      I think it is cumulative for sure. I am just finishing my round 8, having started chemo on November 1. If I could go back and have the energy I had during round 2, I would love that. I am so exhausted now - it is hard to walk more than 20 feet with stopping to rest. Talk to your doctor, nurse and pharmacist who can all help deal with new side effects as they pop up.

      over 3 years ago
    • ddkk3's Avatar

      In my case, it's tough to say what will happen. I'm 3 months into chemo and honestly, every time is different. I seem to have new side effects or feel differently every time. Sometimes I feel great and normal, other times I feel badly for a few days. Many people say they are cumulative and do get worse and it continues. I'd say it's different for everyone.

      over 3 years ago
    • mjs24's Avatar

      Natplays, I was on taxol & carbo I was worn down a little bit by each treatment. Yes weakness and feeling "puny" is how it affected me too. The best thing to do Is walk 1/2 hour each day, if possible. Eat as well as possible taking one treatment at a time. All the best to you and your sister!

      over 3 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy

    Read and answer more endometrial (uterine) cancer questions.  Also, don't forget to check out our Endometrial (Uterine) Cancer page.